Robotripping: Getting High on Cough Syrup
Robotripping is the act of consuming high doses of OTC cough syrup—specifically dextromethorphan—in amounts that far exceed the recommended dosage, in an effort to induce a high. The name “robotripping” is a play on words using the popular cough syrup brand Robitussin. When ingested in large amounts, one of the active ingredients in cough syrup, dextromethorphan (a cough suppressant), can alter awareness and induce hallucinations and euphoria.
But let’s be clear: Robotripping is not a game. It’s a serious misuse of an over-the-counter substance and can become drug abuse or a substance use disorder, affecting the physical and mental health of the person using it.
Are you or someone you know using cough and cold medicines when you’re not sick just to experience the robotripping high? Zinnia Health can help. Call our substance abuse treatment professionals at (855) 430-9439 to learn about treatment options.
What Is Robotripping?
Most of us have used cough syrup at some point in our lives to alleviate a nagging cough. It contains ingredients like dextromethorphan (DXM) and guaifenesin, which suppress coughs and loosen mucus. While these syrups are readily available without a prescription, they serve a specific medical purpose: temporary relief from coughing. But that’s not what some people use it for.
Robotripping is a practice especially prevalent among teenagers and young adults, with surveys showing that 1 in 30 teens have tried robotripping at least once. Its rising popularity can be attributed to several factors, like the easy availability of cough syrup and misinformation spread on social media.
Robotripping is often portrayed as a “safe” way to get high, which couldn’t be further from the truth. Robotripping is actually dextromethorphan abuse.
While robotripping may sound like some kind of futuristic adventure, it’s far from a joyride. This misuse of an over-the-counter medication for the euphoric high it produces is widespread. While it’s easy to dismiss cough syrup as a harmless cold remedy, abusing it poses significant dangers, including psychosis.
Symptoms of Robotripping
Since dextromethorphan, or DXM, is one of many over-the-counter cold medications, people don’t realize that it’s also a hallucinogenic substance. People robotripping can experience anything from a mild euphoric event to a full-blown psychotic episode.
However, taking DXM (also known as dexing) in large doses or amounts well over the recommended dosage can cause intense hallucinations, dissociation, and intense paranoia, which can even result in physical violence against others or self-inflicted harm that can be as severe as assault or suicide.
Some potential effects of DXM or of cold medicine abuse include:
- Dissociative episodes
- Intense nightmares
- Cognitive impairments
- Impaired perception
The worse the DXM abuse or DXM misuse, the worse these symptoms become.
The Appeal of Robotripping
For many, the allure of robotripping lies in the accessibility and affordability of cough syrup. Over-the-counter means no need for a dangerous purchase on the streets or a prescription from a family physician.
The high achieved from dextromethorphan is also said to be somewhat similar to that of certain hallucinogens or dissociative drugs, making it an inexpensive and appealing alternative. However, the lack of social stigma compared to other drugs often leads people to underestimate its risks.
The Dangers Involved In Robotripping
The risks of robotripping are not to be taken lightly, and they come in multiple forms. The physical risks of consuming high doses of DXM in cough syrup can lead to multiple health problems, such as:
- High blood pressure
- Liver failure
- Loss of motor coordination
Dextromethorphan overdose is a real possibility. In extreme cases, robotripping can even lead to death.
Psychological side effects of robotripping can:
- Pave the way for dependency or addiction
- Significantly impair judgment
- Lead to risky behaviors
- Result in poor decision-making
- Harm relationships
- Contribute to declining academic or work performance
- Result in social isolation
Cough syrup is available over the counter at any drug store or department store. It isn’t a controlled substance. However, misusing it goes against the label’s indications and can lead to negative consequences.
In some jurisdictions, you have to be at least 18 years old to purchase cough syrup, underscoring the caution with which it should be used and the recognition of its potential for abuse.
The Warning Signs
If you’re concerned that someone you know is robotripping, there are several signs to watch for. These warning signs include:
- Unusual sleep patterns
- Behavioral changes
- Multiple empty cough syrup bottles
- More frequent, unexplained trips to the store
Spotting these signs early is crucial for intervention before the habit becomes an addiction or leads to health complications. Overdosing on cough syrup with dextromethorphan is possible and side effects can include:
- Elevated or lower blood pressure
- Blurry vision
- Out-of-body experience
- Increased heart rate
- Purple lips or fingernails
- Respiratory depression, or an inability to breathe properly
- Feeling nauseous
Overdosing on dextromethorphan can end in death. If you or someone you love is robotripping, it’s vital to seek care as soon as possible. Zinnia Health has compassionate specialists available 24/7 throughout the year. Call (855) 430-9439 to learn about treatment options.
Substance Abuse Treatment for DXM
Many people never become addicted to DXM, but robotripping still isn’t safe. If used regularly, dextromethorphan can lead to a substance use disorder, or SUD, the same as any other improper drug use.
While addiction isn’t typical, DXM overdose can happen. When a person is actively overdosing on DXM, they need to be seen in an emergency room immediately. Some of the treatments for someone overdosing on dextromethorphan include:
- Breathing support
- Medication-assisted treatments
- IV fluids
If a fever becomes dangerous, ER staff may aggressively attempt to cool the individual. Benzodiazepines may be used to mitigate seizure activity. If the person cannot breathe or has lapsed into a coma, naloxone may also be prescribed.
Zinnia Health: The Path to Healing for Good
Robotripping may seem like an innocent fad, but it’s much more dangerous than you think. If you or a loved one is engaged in robotripping, a treatment center is just a phone call away at (855) 430-9439. The potential risks of DXM misuse are significant, as are the withdrawal symptoms for someone who’s been engaging in the practice for a long time. Zinnia Health is the first step on your journey to a life of sobriety.